Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 189, NWS Memphis, TN

December 17, 2016Dunklin County, Pemiscot County, Missouri; Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Dec 17, 2016, 2:21 PM CST for Dunklin County, Pemiscot County, Missouri; Clay County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2016, 2:21 PM CST (20:21 UTC)
Expired
Dec 17, 2016, 3:00 PM CST
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 1:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS54 KMEG 172021
SVRMEG
ARC021-MOC069-155-172100-
/O.NEW.KMEG.SV.W.0189.161217T2021Z-161217T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
221 PM CST SAT DEC 17 2016

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in eastern Arkansas...
  Northwestern Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...

* Until 300 PM CST

* At 221 PM CST, a severe thunderstorm was located over Senath,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kennett, Hayti, Senath, Hayti Heights, Arbyrd, Wardell, Bolton,
  Deering, Bragg City, Pascola, Nimmons, West Kennett, Bell City,
  Noland, Leonard, North Wardell, Lorine, Hargrave Corner, Holly
  Island and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3638 8975 3613 8976 3605 9028 3612 9027
      3614 9024 3617 9023 3620 9020 3620 9027
      3626 9026 3639 8994
TIME...MOT...LOC 2021Z 246DEG 39KT 3617 9017 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
893 
WWUS54 KMEG 172025
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
225 PM CST SAT DEC 17 2016

ARC021-MOC069-155-172100-
/O.CON.KMEG.SV.W.0189.000000T0000Z-161217T2100Z/
Clay AR-Pemiscot MO-Dunklin MO-
225 PM CST SAT DEC 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR SOUTHEASTERN CLAY...NORTHWESTERN PEMISCOT AND SOUTHEASTERN
DUNKLIN COUNTIES...

At 225 PM CST, a severe thunderstorm was located near Senath, moving
northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kennett, Hayti, Senath, Hayti Heights, Arbyrd, Wardell, Bolton,
Deering, Bragg City, Pascola, Nimmons, West Kennett, Bell City,
Noland, Leonard, North Wardell, Lorine, Hargrave Corner, Holly Island
and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3638 8975 3613 8976 3605 9028 3612 9027
      3614 9024 3617 9023 3620 9020 3620 9027
      3626 9026 3639 8994
TIME...MOT...LOC 2025Z 246DEG 39KT 3618 9013 

HAIL...1.50IN
WIND...60MPH
 
$$
305 
WWUS54 KMEG 172037
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
237 PM CST SAT DEC 17 2016

ARC021-172046-
/O.CAN.KMEG.SV.W.0189.000000T0000Z-161217T2100Z/
Clay AR-
237 PM CST SAT DEC 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3638 8975 3627 8975 3616 9014 3622 9014
      3627 9011 3628 9008 3630 9007 3632 9008
      3634 9006 3639 8994
TIME...MOT...LOC 2036Z 246DEG 39KT 3623 8999 

$$

MOC069-155-172100-
/O.CON.KMEG.SV.W.0189.000000T0000Z-161217T2100Z/
Pemiscot MO-Dunklin MO-
237 PM CST SAT DEC 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR NORTHWESTERN PEMISCOT AND EAST CENTRAL DUNKLIN COUNTIES...

At 236 PM CST, a severe thunderstorm was located near Kennett, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kennett, Wardell, Bolton, Bragg City, Pascola, North Wardell, Lorine,
West Kennett, Noland, White Oak, Homestown, Bakerville, Frisbee,
Dillman, Octa, Peach Orchard, Scobeville, Ipley and Swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3638 8975 3627 8975 3616 9014 3622 9014
      3627 9011 3628 9008 3630 9007 3632 9008
      3634 9006 3639 8994
TIME...MOT...LOC 2036Z 246DEG 39KT 3623 8999 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:56 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 17, 11:56 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 AM CST Sat Dec 17 2016

.UPDATE...

Updated for aviation discussion below

&&

.PREV DISCUSSION... /issued 532 AM CST Sat Dec 17 2016/

UPDATE...

Updated for the 12Z Aviation Discussion

PREV DISCUSSION... /issued 508 AM CST Sat Dec 17 2016/

DISCUSSION...Surface analysis this morning places a warm front
across Southern Missouri and Southern Illinois while a trailing
cold front is located across Oklahoma and the Texas Panhandle.
KNQA WSR-88D shows a few light warm advection rain showers across
portions of West Tennessee near the Tennessee River and Northeast
Mississippi. As of 4 am CST, temperatures across the Mid-South
range from the upper 50s to middle 60s across most locations.

A tight pressure gradient across the Lower Mississippi Valley and
925 mb low level jet around 50 kts is producing breezy conditions
across the forecast area. These breezy conditions are expected to
persist through the day with winds remaining just below wind
advisory criteria. Thus, held off on issuing a Wind Advisory with
this issuance but will continue to monitor trends if short term
observation/forecast trends suggest otherwise.

The aforementioned cold front will begin to move across Arkansas
mainly this afternoon into tonight. Short term model soundings
indicate a low level capping inversion will be present until the
front arrives across the region. This should limit overall any
decent shower and thunderstorm activity to areas along the front
with any earlier precipitation being warm advection rain showers.
Surface based instability values between 500-1000 J/kg, 0-1 km
Storm Relative Helicity values between 250-300 m2/s2, 0-6 km Bulk
Shear Values between 60-70 kts, favorable winds aloft and backing
surface winds suggest convective mode may be in the form of a
quasi-linear convective system with a small potential for a brief
tornado to develop within bowing segments. At this time, think the
best potential for severe thunderstorms across the Mid-South will
be especially along and south of I-40 where better instability
will exist. The predominant threat will be damaging winds for any
thunderstorm that is able to attain severe limits.

An arctic airmass building in behind the front will result in
precipitation gradually transitioning to freezing rain or
freezing drizzle as the bulk of precipitation departs the Mid-
South. Some questions still remain on the amount of precipitation
that will be available as the cold arctic air spills into the
area. In addition, area soil temperatures remain above freezing
at many locations which should limit winter hazards to mainly
elevated surfaces such as overpasses. Thus, will continue with a
Special Weather Statement and hold off on a Winter Weather
Advisory for the time being. Winter weather headlines will be
reassessed once additional model data arrives later this morning
into early afternoon.

Temperatures are expected to fall into the teens Sunday night
across the forecast area. These cold temperatures combined with
a N/NNE wind are anticipated to produce wind chill readings at or
below zero for a period late Sunday night into Early Monday
Morning across the northern third of the area. Thus, a Wind Chill
Advisory may be needed during this time frame.

Long term model trends indicate precipitation chances will return
as another upper level trough and associated cold front will move
through the region Wednesday night with high pressure returning
for the start of next weekend. Temperatures in the long term
forecast are anticipated to average near normal for December.

CJC

&&

.AVIATION...
18Z TAF cycle

Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.

WER

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
     for Clay-Craighead-Crittenden-Greene-Lawrence-Mississippi-
     Poinsett-Randolph.

MO...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
     for Dunklin-Pemiscot.

MS...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
     for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
     Tishomingo.

TN...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
     for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 17, 1:59 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CST SAT DEC 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
159 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE MIDSOUTH
THROUGH LATE THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT. ONE OR TWO TORNADOES WILL ALSO BE POSSIBLE.
THE SEVERE WEATHER THREAT WILL GRADUALLY MOVE FROM NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE THIS
AFTERNOON...TO NORTH MISSISSIPPI LATE THIS EVENING.

SIGNIFICANTLY COLDER AIR WILL ARRIVE TONIGHT...BEHIND AN ARCTIC
COLD FRONT. THERE MAY BE AN HOUR OR TWO WHERE SUBFREEZING TEMPERATURES
CHANGE THE GRADUALLY DIMINISHING LIGHT RAIN OVER TO LIGHT FREEZING
RAIN AND SLEET LATE THIS EVENING AND OVERNIGHT. ONLY MINOR
ACCUMULATIONS OF ICE ARE EXPECTED...BUT THIS MAY BE SUFFICIENT TO
CREATE SLICK SPOTS ON ELEVATED SURFACES AND BRIDGES. FOR
ADDITIONAL INFORMATION...SEE THE LATEST WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING
ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE
MEMPHIS METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PWB

In the hours before

Special weather statement, Dec 17, 2:04 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CST SAT DEC 17 2016

ARZ009-018-MOZ113-172030-
Greene AR-Clay AR-Dunklin MO-
204 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 230 PM CST FOR...

Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...

At 203 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Cardwell, or 7
miles south of Marmaduke.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...southeastern Clay and Dunklin Counties
should monitor this storm closely.

LAT...LON 3639 8996 3600 8997 3599 9048 3615 9047
TIME...MOT...LOC 2003Z 240DEG 49KT 3607 9036

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 12:16 PM CSTWinter Weather AdvisoryMEGDunklin, Pemiscot18 hr
Dec 17, 2:04 PM CSTSpecial Weather StatementMEGDunklin26 min
Dec 17, 2:51 PM CSTSevere Thunderstorm WarningMEGPemiscot24 min
Dec 17, 3:13 PM CSTSpecial Weather StatementMEGDunklin32 min
Dec 17, 3:25 PM CSTSevere Thunderstorm WarningMEGDunklin7 min
Dec 17, 4:27 PM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot48 min
Dec 17, 4:34 PM CSTTornado WarningMEGDunklin26 min
Dec 17, 4:45 PM CSTTornado Warning Tornado observedMEGPemiscot23 min
Dec 17, 5:04 PM CSTSevere Thunderstorm WarningMEGPemiscot41 min
Dec 17, 5:51 PM CSTSevere Thunderstorm WarningMEGPemiscot39 min
Dec 17, 2:30 PM CSTSpecial Weather StatementMEGGreene30 min
Dec 17, 2:43 PM CSTSevere Thunderstorm WarningMEGClay, Greene32 min
Dec 17, 3:45 PM CSTSpecial Weather StatementMEGGreene30 min
Dec 17, 4:05 PM CSTSpecial Weather StatementMEGGreene40 min
Dec 17, 4:38 PM CSTFlash Flood WarningMEGGreene3 hr
Dec 17, 4:39 PM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett51 min
Dec 17, 5:06 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett24 min
Dec 17, 5:19 PM CSTTornado WarningMEGCraighead, Mississippi, Poinsett26 min
Dec 17, 5:27 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.